Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 96, NWS Sioux Falls, SD

July 4, 20184 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2018, 5:35 PM CDT for 4 counties in Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2018, 5:35 PM CDT (22:35 UTC)
Expired
Jul 4, 2018, 6:15 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:56 PM CDTTSTM WND DMGCleghorn, IALAW ENFORCEMENT REPORTED A POWER LINE DOWN.
Jul 4, 6:10 PM CDTTSTM WND DMG4 W Larrabee, IA3 INCH DIAMETER TREE LIMBS BROKEN BY THUNDERSTORM WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WUUS53 KFSD 042235
SVRFSD
IAC035-141-149-167-042315-
/O.NEW.KFSD.SV.W.0096.180704T2235Z-180704T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
535 PM CDT WED JUL 4 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Cherokee County in northwestern Iowa...
  Southeastern Sioux County in northwestern Iowa...
  Northeastern Plymouth County in northwestern Iowa...
  Southwestern O'Brien County in northwestern Iowa...

* Until 615 PM CDT.

* At 534 PM CDT, a severe thunderstorm was located near Remsen, or 9
  miles south of Orange City, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Marcus and Granville around 550 PM CDT.
  Paullina around 605 PM CDT.
  Larrabee around 615 PM CDT.

Other locations impacted by this severe thunderstorm include Calumet,
Oyens and Meriden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4275 9609 4295 9613 4312 9560 4278 9544
TIME...MOT...LOC 2234Z 251DEG 28KT 4287 9599 

HAIL...1.00IN
WIND...60MPH
 
$$

Kalin
1 follow-up statement
333 
WWUS53 KFSD 042257
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
557 PM CDT WED JUL 4 2018

IAC035-141-149-167-042315-
/O.CON.KFSD.SV.W.0096.000000T0000Z-180704T2315Z/
Cherokee IA-Sioux IA-Plymouth IA-O'Brien IA-
557 PM CDT WED JUL 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN CHEROKEE...SOUTHEASTERN SIOUX...NORTHEASTERN PLYMOUTH
AND SOUTHWESTERN O'BRIEN COUNTIES...

At 556 PM CDT, a severe thunderstorm was located near Paullina, or 15
miles east of Orange City, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Paullina around 605 PM CDT.
  Larrabee around 615 PM CDT.

Other locations impacted by this severe thunderstorm include Calumet
and Meriden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4275 9600 4298 9605 4312 9560 4278 9544
TIME...MOT...LOC 2256Z 251DEG 28KT 4293 9576 

HAIL...1.00IN
WIND...60MPH
 
$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:01 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 4, 3:01 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
301 PM CDT Wed Jul 4 2018

.SHORT TERM...(This evening through Thursday)
Issued at 259 PM CDT Wed Jul 4 2018

The 4th of July has certainly been an interesting day weatherwise.
Early morning  MCV tracking across the CWA forced severe convection
over the eastern portions of the forecast area, with continued weak
synoptic lift trailing across the Missouri River valley for much of
the day. The end result has been a general stabilization of the
atmosphere north of this convection, along with cooler temperatures
than expected. Generally, model guidance has proven fairly useless
today with poor initializations across the board, with only the RAP
and the afternoon runs of the HRRR providing some value.

This afternoon and tonight: The greatest severe weather risks are
going to be focused along or south of the Missouri River this
afternoon, as a shortwave tracks northward into the area.  Latest
mesoanalysis suggests MLCAPE values approaching 2000 J/KG south of
the CWA, but overall marginal shear.   Now that the MCV has moved
far enough to the east, we should begin to see 850 mb flow focus
itself across north central Nebraska, where new convection should
form quickly along a convergence axis between Oneill and Ainsworth.
If short term guidance is correct, this should relieve some of the
pressure on ongoing convection in Charles Mix and Bon Homme
counties.  A small scale MCS cluster may develop and move across
northern Nebraska into the evening.   Further north, not as
impressed with rain or convection risks through the evening
festivities.  It's certainly possible the developed stratiform
region of convection further south could clip the I-90 areas, but
those chances are lower now.  The only other area to watch will be
with a frontal boundary dropping southward this evening. Convergence
is minimal, but could see an isolated shower or storm form on this
boundary as it moves south this evening.

While most models are NOT indicating this potential, I do see
some concern for redevelopment of convection after midnight south
of I- 90 as the 850 mb boundary remains planted in the area. There
could be just enough convergence and enhancement of the LLJ to
produce a linger band of moderate rains between Sioux Falls and
Sioux City. Will bump up the QPF amounts in this area, but must
stress this is low confidence on occurring.

Thursday-Thursday night: High pressure will bring cooler
temperatures and drier air southward on Thursday. The 850 MB
boundary will fail to clear the CWA however, and this certainly
could bring the potential for a few daybreak showers and storms into
Friday morning.  Later shifts may need to add this potential into
the forecast.

.LONG TERM...(Thursday night through Wednesday)
Issued at 259 PM CDT Wed Jul 4 2018

Friday-Sunday: Mid-level height rises will bring an increase in
temperatures and humidity back into the region for this weekend.  A
growing 597DM ridge overhead should suppress convection this
weekend. A lone precipitation chance could present itself late
Sunday evening over northern South Dakota and western Minnesota
along a poorly defined front.

Next week:  Medium range guidance seems to suggest that we'll
continue to grow a mid-level ridge over the region, again keeping
precipitation chances on the lower end. Temperatures will trend
above average, with rather oppressive humidity settling into the
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1216 PM CDT Wed Jul 4 2018

Scattered convection for the most part should miss the terminals
today. Very uncertain forecast into this evening, so would rather
not pin down any prevailing TSRA at this point and will keep skies
VFR. A surface boundary should drift southwards after midnight,
turning winds to the north in most areas.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ068>071.

MN...None.
IA...Heat Advisory until 8 PM CDT this evening for IAZ031-032.

NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Jul 4, 3:31 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
331 PM CDT Wed Jul 4 2018

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>067-052045-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
331 PM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms could be possible later this evening,
however most will stay dry. Severe storms are not anticipated.

Moderate to major flooding continues on several rivers and
streams. For specific river details, visit https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No active weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ068>071-052045-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Bon Homme-Yankton-Clay SD-Union-
331 PM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue this afternoon into the
evening. The severe weather risk has lessened this evening, but a
few strong storms may develop from Vermillion to Sioux City and
Storm Lake early this evening. The main risks will be damaging
winds and locally heavy rainfall.

There is a chance that a few thunderstorms could redevelop after
midnight tonight. These storms could produce locally heavy rains
across areas south of Interstate 90 between Sioux Falls and Sioux
City.

Moderate to major flooding continues on several rivers and
streams. For specific river details, visit
https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No active weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 4, 1:57 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
157 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     SPENCER                 43.15N 95.15W
07/04/2018                   CLAY               IA   TRAINED SPOTTER

            LARGE TREES UPROOTED.

&&

KJH
Local storm report, Jul 4, 2:01 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     TSTM WND DMG     LAKE PARK               43.45N 95.33W
07/04/2018                   DICKINSON          IA   EMERGENCY MNGR

            CORRECTS TIME OF PREVIOUS REPORT FROM LAKE
            PARK. TREE DOWN. 3 INCHES OF RAIN FELL.

&&

KJH
Local storm report, Jul 4, 2:03 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND DMG     3 NW LAKE PARK          43.48N 95.37W
07/04/2018                   DICKINSON          IA   EMERGENCY MNGR

            CORRECTS TIME OF PREVIOUS TSTM WND DMG
            REPORT FROM 3 NW LAKE PARK. SMALL TREE
            BRANCHES DOWN. 2 INCHES OF RAIN IN 20
            MINUTES.

&&

KJH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:16 AM CDTHeat AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more16 hr
Jul 4, 9:37 AM CDTRiver Flood WarningFSDLyon, Sioux24 hr
Jul 4, 10:22 AM CDTSevere Thunderstorm WarningFSDDickinson, Osceola23 min
Jul 4, 10:36 AM CDTSevere Thunderstorm WarningFSDDickinson, Osceola39 min
Jul 4, 11:07 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson38 min
Jul 4, 6:17 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien28 min
Jul 4, 6:46 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.